This site is intended for health professionals only


Doubt over link between alendronate and atypical fractures



By Nigel Praities

The higher risk of atypical fractures in patients taking alendronate is unlikely to be due to any effect of the drug itself, claim UK and Danish researchers.

Their retrospective study compared the risk of an atypical fracture in 40,000 aldendronate users, compared with 160,000 age- and gender-matched controls.

They found those taking alendronate had an 88% increased risk of a subtrochanteric and diaphyseal fracture, but the risks were similar for those who received three months and those who had nine years of treatment.

It comes a month after the European drugs regulator announced an investigation into a possible class-effect resulting in an increased risk of atypical fractures with bisphosphonates.

The study authors concluded their study showed alendronate was unlikely to be the cause of the atypical fracture risk.

Lead author Professor Bo Abrahamsen, professor of clinical research at the University of Southern Denmark, said: ‘Large cumulative doses of alendronate were not associated with a greater absolute risk of subtrochanteric and diaphyseal fracture than small cumulative doses, suggesting that these fractures could be due to osteoporosis rather than to alendronate.’

Clin Endocrinol Metab 2010; published early online 15 Sept

The higher risk of atypical fractures in patients taking alendronate is unlikely to be due to any effect of the drug itself, researchers found The higher risk of atypical fractures in patients taking alendronate is unlikely to be due to any effect of the drug itself, researchers found